How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Jo Your Own Question
Dr. Jo
Dr. Jo, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 2477
Experience:  DVM from Iowa State University in 1994; actively engaged in private regular and emergency practice since that time.
36050890
Type Your Dog Veterinary Question Here...
Dr. Jo is online now
A new question is answered every 9 seconds

Dr. Gotthelf, My Jerry is 8 yr and 6mos old recently

Customer Question

Hello Dr. Gotthelf, My Jerry is 8 yr and 6mos old recently diagnosed with thyroid cancer. He received 2 radiation and was sick with diarrhea I thought he's going to die. He had a chest X-ray on 4/1/15 his lung was vidvly clear, but when I brought him to the Vet ER due to his diarrhea took anothe chest X-ray on 4/24 the cancer has already spread. The Vet give 20 Prednisone 5mg to give Jerry 1/2 Pred for 5 days, which is since last Sunday, 4/26, after these 5 days give him 1 tablet daily indefinitely. Do you think 1 tablet a day is too high of a dose for Jerry, he's 20lbs?
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Jo replied 1 year ago.
Hello,
I'm Dr. Jo and I'm here to help you with your question about Jerry. I'm sorry Dr. Gotthelf isn't currently online. I'm also sorry you're going through this difficult time with Jerry, but glad you're looking for the information you need.
You may join the conversation at any time by typing in what you want to say then clicking REPLY. That way we can chat back and forth until you're satisfied with the information I've provided.
A 5mg dose of prednisone for a 20-pound dog is a relatively low dose of prednisone. The maximum dose most veterinarians would ever consider using for a dog Jerry's size is 20mg, or four tablets.
So, to answer your question... No. This is not an alarmingly high dose.
Yes, prednisone will cause an increase in thirst and urination, but this is not a harmful side effect.
I know you're in a really difficult situation and it's heartbreaking to give you bad news, but it's not at all likely that any decline in Jerry's condition is going to be due to the prednisone he's taking. It's much more likely to be due to his illness.
I want you to rest assured that it sounds like Jerry is receiving wonderful care. You can be at peace knowing you are doing all you can for him.
Expert:  Dr. Jo replied 1 year ago.
Please remember I am here for you and am happy to discuss this with you until you are satisfied with the information I've provided.
You may return to this page at any time to review the information and/or post more. I will be notified of your response via email and will do my best to help.
If you are satisfied with the information I've provided so far, I'll kindly ask you to rate my response on your way out of the chat, as this is the only way I am compensated for my time and effort.
If you are not, please let me know how else I may be of assistance.
Thank you for using our website.